Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Sioux Falls, SD

April 17, 2005Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2005, 5:24 PM CDT for Pipestone County, Rock County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Apr 17, 2005, 6:15 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172225
SVRFSD
MNC117-133-172315-
/O.NEW.KFSD.SV.W.0016.050417T2224Z-050417T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF TROSKY...OR ABOUT 11 MILES NORTH
  OF LUVERNE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROSKY AROUND 530 PM CDT
  EDGERTON AROUND 540 PM CDT
  HATFIELD AROUND 550 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4382 9636 4379 9617 4394 9608 4404 9613

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 172250
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SUN APR 17 2005

MNC117-133-172315-
/O.CON.KFSD.SV.W.0016.000000T0000Z-050417T2315Z/
PIPESTONE MN-ROCK MN-
549 PM CDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR 
NORTHERN ROCK AND SOUTHERN PIPESTONE COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TROSKY...OR ABOUT 10 MILES
SOUTHEAST OF PIPESTONE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATFIELD AROUND 600 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 533 PM...THE 
PUBLIC REPORTED QUARTER SIZED HAIL 5 MILES EAST OF JASPER IN 
NORTHERN ROCK COUNTY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4382 9636 4379 9617 4394 9608 4404 9613

$$

MJF
000 
WWUS53 KFSD 172306
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SUN APR 17 2005

MNC117-133-172316-
/O.CAN.KFSD.SV.W.0016.000000T0000Z-050417T2315Z/
PIPESTONE MN-ROCK MN-
606 PM CDT SUN APR 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK AND SOUTHERN 
PIPESTONE COUNTIES IS CANCELLED...

THE WARNING HAS BEEN CANCELLED BECAUSE THE STORM HAS WEAKENED.

LAT...LON 4382 9636 4379 9617 4394 9608 4404 9613

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:20 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 17, 4:20 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SUN APR 17 2005

.DISCUSSION...
VERY ACTIVE PATTERN THROUGH THE ENTIRE WEEK.  THIS WILL RESULT IN
CHANCES OF PRECIPITATION SOMEWHERE IN THE CWA EVERYDAY THROUGH
FRIDAY.  TONIGHT WILL HAVE THE LEAST COVERAGE OF PRECIPITAION
THROUGH MIDWEEK.  WEAK WARM FRONT NEAR KFSD AT THIS TIME.  DEW
POINTS NEARING 60 IN THE VICINITY OF THE FRONT AND TEMPS APPROACHING
80 DEGREES HAVE WEAKENED SURFACE CAP.  WHILE CONVERGENCES IS
RELATIVELY SHALLOW...THERE IS ENOUGH LIFT AND INSTABILITY TO RESULT
IN ISOLATED THUNDERSTORMS DURING THE EVENING.  ENOUGH SHEAR EXISTS
THAT STORMS COULD ORGANIZE AND PRODUCE LARGE HAIL OR EVEN WIND GUST
AROUND 50 KTS.  HOWEVER...THESE STORMS ARE DRIVEN BY DAYTIME HEATING
AND ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET.  AFTER THAT LLJ
DEVELOPS AS DOES INCREASING WARM AIR ALOFT SO THAT CWA WILL BE
CAPPED.  WINDS WILL REMAIN STRONG OVERNIGHT AND KEEP BL SOMEWHAT
MIXED.  THIS COUPLED WITH INCREASING MOISTURE WILL KEEP LOWS IN THE
50S ACROSS THE CWA.

ISOLATED PV ANOMALY APPROACHES FROM THE SW ON MONDAY.  CURRENT
SATELLITE SHOWS SCATTERED TSRA AND LARGE AREA OF MID AND HIGH IN
COLORADO ASSOCIATED WITH THIS SYSTEM.  EXPECT THAT CLOUDS WILL
INCREASE TONIGHT ALONG AND AHEAD ACROSS NORTHWEST IOWA.  WHILE SHRA
MAY DEVELOP LATE TONIGHT...EXPECT THAT ANY PRECIPITATION WITH THIS
WAVE WILL HOLD OFF UNTIL MONDAY MORNING.  ONCE IT APPROACHES...WEAK
INSTABILITY AND LIFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ACROSS NORTHWEST IOWA AND SPREAD INTO SOUTHWEST MINNESOTA BY
EARLY AFTERNOON.  WITH SUCH STRONG DYNAMICS EXPECT THAT MOST PLACES
WILL SEE SOME RAIN AND POTENTIAL FOR HALF INCH EXISTS ESPECIALLY
SOUTHEAST OF A SIOUX CITY TO SPENCER LINE.  THE CLOUDS AND PRECIP
WILL KEEP TEMPERATURES NEAR 70 IN NORTHWEST IOWA AND SW MN...WITH
MANY LOCATIONS REACH THERE HIGH EARLY IN THE DAY AND THEN HAVE
STEADY TEMPS MUCH OF THE AFTERNOON.  IT WILL BE A LITTLE WARMER IN
THE I29 CORRIDOR OF SD AS THERE WILL NOT BE PRECIP BUT EXPECT CLOUDS
TO KEEP TEMPS A FEW DEGREES COOLER.  IN THE WRN CWA...EXPECT PARTLY
TO MOSTLY SUNNY SKIES AND WITH 850 MB TEMPS NEARING 20C...80S LIKELY
IN THE JAMES VALLEY AND WEST.  THE PRECIPITATION WILL LINGER IN NW
IA AND SW MN THROUGH MON EVENING.  THEN THE UPPER WAVE MOVES INTO
CENTRAL IA AND CENTRAL MN WHICH SHOULD END ANY RAIN.  SINCE WINDS
EXPECTED TO REMAIN RELATIVELY STRONG...AM NOT EXPECTING FOG OR
STRATUS AFTER PRECIP ENDS.  THE CLOUDS AND MOISTURE WIL KEEP TEMPS
UP IN THE 50S HOWEVER.  IN THE WESTERN CWA...STRONG CAP EXPECTED TO
BE IN PLACE.  DESPITE DRYLINE NEARING 9V9 LATE AFTERNOON AND
EVENING...EXPECT THAT LIFT WILL NOT BE ENUF TO OVERCOME CAP
ESPECIALLY WITH UPPER RIDGE BUILDING OVER THE AREA.  TEH FRONT
SHOULD REACH 9V9 AFTER MIDNIGHT.  HAVE SLOWED PROGRESSION AND
REMOVED CHC POPS LATE OVER I29 CORRIDOR AS PREFRONTAL CAP SHOULD
HOLD.

FOR TUESDAY...WENT FOR A COMPROMISE BETWEEN THE NAM AND GFS ON
TIMING THE FRONT ACROSS THE CWA AS UPPER JET IS OVER SRN CANADA SO
NOT MUCH PUSH FOR FRONT TO THE SOUTH AND EAST.  THEREFORE KEPT FRON
WEST OF KFSD UNTIL 00Z AND DID NOT HAVE IT CLEAR THE CWA UNTIL LATE
TUESDAY NIGHT.  EVEN THEN...IS EXPECTED TO REMAIN NORTH OF I80 MUCH
OF WEDNESDAY.  EXPECT PRECIPITAITON TO REMAIN RATHER SCATTERED
DURING THE MORNING WITH MOST PRECIPITATION BEHIND THE FRONT.  DURING
THE AFTERNOON ANOTHER SHORT-WAVE APPROACHES THE CWA.  WITH LAPSE
RATES NEAR 8 C/KM AND 60 DEW POINTS AT THE SURFACE...PLENTY OF
MOISTURE AND INSTABILITY WILL EXIST OVER THE FRONT.  THE PRESENCE OF
THE UPPER WAVE SHOULD ENHANCE THE FRONTAL CIRCULATION AND ALSO ACT
TO COOL MID LEVEL TEMPS.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE
BOUNDARY DURING THE AFTERNOON.  MUCH OF THE SHEAR EXISTS IN TEH LOW
LEVELS WITH LIMITED SHEAR ABOVE 3 KM DUE TO WEAK 500 MB WINDS.
THEREFORE EXPECT PRIMARILY MULTICELLULAR CONVECTION WITH THE
POSSIBILITY OF ORGANIZING INTO A SQUALL LINE.  WITH DRY AIR ABOVE
THE BOUNDARY LAYER...POTENTIAL EXISTS FOR ORGANIZED BOWING SEGMENTS
AND WIND DAMAGE WITH THESE STORMS INTO THE EARLY EVENING.  TEMPS ON
TUESDAY WILL WARM WELL INTO THE 70S AHEAD OF THE FRONT WHILE TEMPS
BEHIND THE FRONT STRUGGLE TO REACH 60 DEGREES.

STORMS WILL CONTINUE TO MOVE EAST INTO NORTHWEST IOWA TUESDAY
EVENING WITH SEVERE THREAT CONTINUING.  WITH THE SLOW MOVEMENT OF
THE FRONT...SHIFTED THE LIKELY POPS WEST INTO SE SD AND ALSO CARRIED
40-60 POPS ALL NIGHT IN NW IOWA. THERE IS THE POTENTIAL FOR HEAVY
RAIN SHOULD CONVECTION BE ABLE TO DEVLEOP ACROSS NEBRASKA.
HOWEVER...BELIEVE PASSAGE OF WAVE NORTH OF THE AREA BY 06Z WILL LEAD
TO GRADUAL WIND DOWN IN PRECIPTIAITON LATE IN THE NIGHT.  ANOTHER
WEAK WAVE APPROACHES ON WEDNESDAY.  GFS SHOWS AMPLE INSTABILITY
NORTH OF THE BOUNDARY BUT BELIEVE THIS MAY BE TOO FAR NORTH.
HOWEVER...WITH SOUTHEASTERLY FLOW DEVELOPING...DO EXPECT SOME
CONVECTION TO DEVELOP DURING THE DAY WITH THE BEST CHANCE IN NW IA.
AFTER WEDNESDAY...TIMING OF THE UPPER LOW BECOMES VERY UNCERTAIN AS
GFS HAS BEEN VERY INCONSISTENT WITH MOVEMENT OF WAVE.  THE 12Z RUN
WAS ABOUT 24 H FASTER THAN THE 00Z RUN.  ALL MODELS DO SHOW MAIN
ENERGY MOVING ACROSS SD SOMETIME BETWEEN THURSDAY AND FRIDAY.
THEREFORE EXPECT THAT THERE WILL BE ANOTHER ROUND OF RAIN...POSSBILY
WITH EMBEDDED TSRA IN NW IA.   WITH THE CLOUDS AND RAIN TEMPS WILL
REMAIN AT OR EVEN SLIGHTLY BELOW NORMAL LATE IN THE WEEK.  THE
WEEKEND LOOKS DRY AT THIS TIME BASED UPON LATER GFS RUNS AS WELL AS
THE ECMWF.  TEMPS LOOK TO BE SLIGHTLY ABOVE NORMAL AS RIDGE BUILDS
ACROSS THE CWA OVER THE WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER

PPS
Hazardous weather outlook, Apr 17, 11:31 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT SUN APR 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN GREGORY...BRULE
AND CHARLES MIX COUNTIES...PRIMARILY FROM 6 PM TO 10 PM THIS
EVENING. THE MAIN THREAT WOULD BE HAIL UP TO ONE INCH IN DIAMETER
AND BRIEF WIND GUSTS TO 60 MPH. LATER TONIGHT...A SLIGHT CHANCE
OF THUNDERSTORMS EXISTS ACROSS THE MISSOURI RIVER VALLEY AS AN
UPPER AIR DISTURBANCE BEGINS TO MOVE UP FROM THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST
IOWA AND SOUTHWEST MINNESOTA ON MONDAY CREATING THE POTENTIAL FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

A COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY CREATING THE
POTENTIAL FOR THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN GREGORY...
BRULE AND CHARLES MIX COUNTIES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 17, 4:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 S WORTHING            43.31N 96.76W
04/17/2005  0.88 INCH        LINCOLN            SD   PUBLIC

&&

PSCHUMAC
Local storm report, Apr 17, 4:56 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE WORTHING           43.32N 96.75W
04/17/2005  1.00 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

PSCHUMAC

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.